Conflicts of interest
Concept and design: All authors. Acquisition, analysis, or interpretation of data:
All authors. Drafting of the manuscript: YTH and WTC. Critical revision of the manuscript
for important intellectual content: All authors. Administrative, technical, or material
support: WTC. Supervision: WTC. All four authors have reviewed the final version of
Vaccine‐induced immune thrombotic thrombocytopenia (VITT) has been a life‐threatening
complication since adenovirus‐vectored vaccines, including ChAdOx1 nCoV‐19 (AstraZeneca)
and Ad26.COV2.S (Johnson & Johnson/Janssen), were used against severe acute respiratory
syndrome coronavirus 2 (SARS‐CoV‐2).
VITT is characterized by thrombocytopenia, thrombosis, and presence of anti‐platelet
factor 4 (anti‐PF4) antibodies.
Common reported symptoms include headache, abdominal pain, or swelling/pain of extremities,
depending on the location of thrombosis.
Cutaneous manifestations in VITT have not yet been explored, but purpuric lesions
may be observed in VITT cases with severe thrombocytopenia.
A 29‐year‐old otherwise healthy male presented with linear purpuric rashes on the
right leg for one week, followed by acute onset of painful swelling and weakness on
the same leg within recent 2 days. Meanwhile, he also complained headache, nausea,
and vomiting. The patient had received ChAdOx1 nCoV‐19 vaccination 10 days before
presentation. Physical examination showed linear erythematous‐to‐purplish palpable
purpura along the right lower extremity (Fig. 1a,b). Duplex ultrasound examination
revealed deep vein thrombosis (DVT), corresponding to the location of linear purpura
from the level above right common femoral vein to right anterior/posterior tibial
vein (Fig. 1c). Histopathology of linear purpura showed lymphocytic vasculitis and
erythrocyte extravasation in the dermis and subcutaneous fat tissue (Fig. 1d,e). Magnetic
resonance angiography study was arranged due to the neurologic symptoms and revealed
dural sinus thrombosis at superior sagittal sinus (Fig. 1f), resulting in left parietal
lobar hematoma, brain edema, and midline shift.
(a–b) Clinical manifestation of the 29‐year‐old male. Unilateral linear palpable purpura
along the right lower extremity (a), extending from the middle part of the posterior
thigh to the whole calf (b). (c) Thrombosis developing from the level above right
common femoral vein to right anterior/posterior tibial vein in Duplex ultrasound examination
(thrombus indicated by arrow). (d) Histopathology of linear purpura showing lymphocytic
vasculitis in the dermis (H&E stain, original magnification ×100). (e) Erythrocyte
extravasation in the subcutaneous fat tissue (H&E stain, original magnification ×200).
(f) Dural sinus thrombosis at superior sagittal sinus in magnetic resonance angiography
(irregular filling defect indicated by arrow, contrast‐enhanced three‐dimensional
fast spoiled gradient‐echo sequences).
Laboratory testing showed thrombocytopenia (platelet count 42 × 109/L), elevated D‐dimer
level (>10 000 FEU ng/mL), and positive anti‐PF4 IgG antibody ELISA tests [658.3 ng/mL
(normal, 42.1–313.4 ng/mL)]. VITT was diagnosed, and the patient was treated with
intravenous immunoglobulin (2 g/kg/day) for 2 days, intravenous methylprednisolone
(80 mg/day) and apixaban (10 mg/day). Linear purpura diminished gradually after one‐month
Since global mass COVID‐19 vaccination is in progress, the surveillance system by
the Vaccine Adverse Events Reporting System (VAERS) had reported, despite a low incidence
of VITT, several hundred patients developing this catastrophic adverse event.
Adenovirus‐vectored COVID‐19 vaccines induce the production of anti‐PF4 antibodies
which form immune complexes, triggering platelet activation and subsequent thrombotic
events in VITT.
Venous thrombosis often occurs at multiple sites, such as cerebral venous sinus thrombosis,
DVT, pulmonary embolism, splanchnic vein thrombosis, arterial thrombosis, and concomitant
or secondary bleeding and/or intracerebral hemorrhage.
Various cutaneous manifestations have been observed following COVID‐19 vaccinations,
including purpuric/petechial rashes.
Vasculitis is not the only etiology for COVID‐19 vaccine‐induced purpura.
In addition to COVID‐19 vaccines, immune thrombocytopenic purpura also occurred in
other vaccinations, manifesting with bleeding events and diffuse purpura due to severe
However, purpura in this case developed in a unilateral linear pattern, which was
a rare presenting sign of DVT.
In addition to activating platelets and coagulation reactions, anti‐PF4 antibodies
can cause a pancellular activation, including monocytes, neutrophils, endothelial
cells, and other inflammatory cells, further posing a thrombosis risk.
Consequently, linear purpura may not only be associated with increased venous pressure
due to stasis in DVT on a background of thrombocytopenia and coagulopathy, but also
associated with vasculitis induced by maladaptive immune complex activation and deposition
on the vessel walls following vaccination.
The area of rashes in correspondence to the extent of thrombosis shown in angiography
and the therapeutic response to VITT treatments reinforce a relationship between unilateral
purpura and DVT. During the era of COVID‐19 pandemic, clinicians should be alert to
a linear purpuric rash developing on the unilateral lower extremity after COVID‐19
vaccination, especially accompanying with leg swelling or tenderness, which warrants
further investigation for VITT.